November 15 – 16, 2003
The weekend is surprisingly uneventful regarding Gleevec side effects. Other than a slight cramp in my right hand and foot, I feel fine. I go about my normal weekend chores: shopping, cleaning, doing laundry, and taking Bob to Planet Plywood to skateboard. I spend the evenings correcting my student’s essays and tests from Friday. By Sunday night, we are all feeling pretty positive about Gleevec.
November 17, 2003
I’m at my follow up appointment with Dr. Sanchez. He is very glad to hear I’m taking Gleevec as of Friday. I tell him about experiencing cramps in my right hand and foot over the weekend. He makes notes of our conversation. He gives me a physical exam during which time we talk about Gleevec and CML and go over previous conversations. I feel confident and ask my doctor any questions and discuss any concerns. He is very compassionate and sincere.
He tells me to continue Gleevec and return in four weeks for a repeat CBC and physical exam. He places me on 325 mg aspirin per day. I make my follow up appointment for December 15th.
November 24, 2003
10 days after starting Gleevec
The Colorful Parent Conference
Sixth period is over and I’m glad to hear the bell. I wish I didn’t have a parent/ teacher conference in ten minutes. As I’m organizing my papers for the conference, I start to feel warm all over. I’m busy compiling samples of my students’ work so I don’t pay much attention to the feeling. I leave my classroom on route to the conference.
I sit down at the conference table and join the other teachers along with the sixth grade counselor. I feel a warm feeling spread all over my body. I sign the parent conference papers and make small talk with the others at the table.
The parent arrives without the student and I ask, “Where is Andrew?”
“Oh, he’s not here”, says the mother “is he supposed to be here?”
“Yes, I did request that he join us.”
“Oh, I’m sorry, he isn’t here.”
From experience, I know Andrew is on campus. I ask the counselor to please ask the secretary to make an announcement for Andrew to report immediately to the office, and then escort him to the conference room. Within a few minutes, Andrew joins us.
While we are discussing Andrew’s grades and behavior, the teacher across the table gives me a very strange look. I think to myself, did I say something she thinks is incorrect? I ignore her anticipating a comment.
The teacher sitting next to me jabs my arm. I look at her and she discreetly points to her neck moving her finger up and down. I don’t know what she is doing, and I continue listening to the other teacher talk to the parent.
I glance at the teacher across the table, and she too starts pointing to her neck making the same finger movements. I feel warm again. I look at my wrist and pull up my sweater sleeve. I see a bright red rash! I glance at the teacher across from me and the one next to me and shake my head acknowledging the fact I now see the rash. I assume it is on my neck as I realize the reason she was pointing to her neck.
I am thankful the conference is almost over. My rash is oblivious to anyone else at the meeting. When I shake hands with a parent, she looks at my face and neck, but doesn’t say anything.
“Are you having an allergic reaction to a cold pill?” asks one of the teachers.
“Yes, I guess I am,” I lie.
Walking back to my classroom, I am itchy all over…my trunk being the worst! I use my classroom phone (I don’t have a cell phone) and dial The Comprehensive Cancer Center. “This is an emergency,” I say in a panic.
“Come right in.” You are lucky Dr. Sanchez is still here.”
I pack up my work to bring home and quickly walk to my truck.
Dr. Sanchez sees and listens to my complaint about a severe rash. I tell him it is not only on my neck, but mostly on my trunk, also on my arms and thighs. He inspects my skin and says the rash is very extensive on my abdomen and my back. It is more scattered on my upper chest, arms and legs. He talks very calmly to me, letting me know it is a side effect of Gleevec that we spoke about on previous visits. I understand and he gives me instructions and two prescriptions. One prescription is for the itch and the other is for the actual rash.
He continues to tell me to discontinue Gleevec and the aspirin at this time. Then the doctor tells me if the rash is improved by Thursday that I am to restart Gleevec, but at 100 mg a day, decreased from 400 mg. a day. He instructs me to call the office in one week to let him know how I am doing. He says if I continue to improve, he will slowly increase my Gleevec dose to return to 400 mg. a day.
November 27, 2003
It’s a bitter sweet Thanksgiving toast this year. As Rich, Bob, and I raise our glasses, we are thankful there is a drug called Gleevec.
My rash is improved, so I am restarting Gleevec at 100 mg a day… right after my Thanksgiving dinner!
December 1, 2003
I call the Doctor’s office today to inform him that I am still improving. Shelley, his nurse, calls me back to relay Dr. Sanchez’s message to increase my Gleevec to 200 mg a day. She reminds me to keep my December 15th scheduled appointment. Shelley is concerned because of my extreme reaction, and advises me to call before the appointment if I have any questions or problems.
“See you in a couple of weeks, Shelley.”
***I told one friend, who was a teacher at my school, that I had leukemia. I’m a very private person and said I wasn’t going to share this with administration. She strongly agreed.
In retrospect, I wish she were a true friend. I realized this more and more as the school year progressed. By the end of June, I told her I didn’t want to be her friend anymore.